Oklahoma, 2018

Flash Flooding in Oklahoma, March 1, 2018

March 1, 2018 · NWS SHV · 5 events in 1 county or zone

A warm, moist, and unstable air mass remained in place across much of the Ark-La-Tex on February 28th, as a warm front quickly returned back north into Southern Kansas and Missouri. A positive tilt upper level trough of low pressure traversed the Southern Plains during the afternoon, thus increasing large scale ascent resulting in showers and thunderstorms becoming numerous during the evening…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm, moist, and unstable air mass remained in place across much of the Ark-La-Tex on February 28th, as a warm front quickly returned back north into Southern Kansas and Missouri. A positive tilt upper level trough of low pressure traversed the Southern Plains during the afternoon, thus increasing large scale ascent resulting in showers and thunderstorms becoming numerous during the evening hours along a convergent elevated boundary that extended north of the Interstate 30 corridor of Northeast Texas and Southwest Arkansas. An approaching cold front and dry line from the west also helped to enhance thunderstorm organization, resulting in areas of heavy rain developing atop already saturated ground conditions from heavy rainfall that fell since February 20th. Additional rainfall amounts of 3-5 inches fell across much of Southeast Oklahoma during the afternoon and evening of the 28th, which continued into the morning hours of March 1st. This resulted widespread flash flooding across McCurtain County, which lingered into the predawn hours on March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 28, 10:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 28, 10:01 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1001 PM CST Wed Feb 28 2018

.DISCUSSION...
Areas of convection continues to develop and train NE across N TX
into SE OK/SW AR this evening, generally along an H850-700
convergence axis that has developed over these areas. Fortunately,
hourly rainfall rates have not been excessive this evening,
averaging between 0.25-0.50 inches, but rates have recently begun
to increase across Nrn Sevier and Howard Counties in SW AR, as
well as across N TX, which have begun to spread NE along and just
N of the I-30 corridor. Given the mean steering flow remaining
parallel to the convergence zone, this convection will continue to
train over the same areas over the next few hours, before finally
building more SE across the remainder of the region overnight. In
fact, recent radar trends have shown that this has begun to occur
across the DFW Metroplex, and spreading into much of the Flash
Flood Watch area after 06Z. Still looking at additional rainfall
amounts of 1-2" with isolated higher amounts in excess of 3" over
much of NE TX, SE OK, and SW AR, with QPF amounts of around 1 inch
or less closer to the I-20 corridor, tapering off farther S.

Have updated the forecast to significantly lower pops and remove
heavy rainfall wording this evening (through 06Z) across much of
E TX/extreme Srn AR/NW LA, and dropping pops this evening farther
S across Deep E TX/Ncntrl LA. However, did ramp pops up to
likely/categorical after 06Z areawide, with heavy rainfall wording
across the Watch area. Have also taken out svr wording as well, as
sfc and elevated instability remains quite meager especially as
the area where the convection is occurring was scoured out earlier
this evening due to a weak outflow bndry that has since stalled
out just N of I-20 across E TX and along the AR/LA border. Did
beef up pops Thursday morning over much of the area as areas of
-SHRA with isolated -TSRA continues even in wake of a cold pool
that should spill SE overnight. However, the rains will quickly
diminish by mid to late morning, as drier air begins to spill SE.

Also raised min temps tonight a tad especially across the Nrn zones,
more consistent with the 2M temps from the HRRR/WRF/GFS, which are
in good agreement only falling into the mid 50s.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 629 PM CST Wed Feb 28 2018/

AVIATION...
For the ArkLaTex, VFR for all at this time, but some SCT low deck
for TXK and maybe ELD behind a TS outflow boundary and shwrs
VCNTY. The cold front will plow in overnight and early Thursday
with convection focused along boundary for a few hours affecting
terminals from 05/06Z for TXK/TYR and through about 12Z for LFK/MLU.
the most part. S/SE winds around 10KT will shift to NW10-15KT with
IFR/MVFR expected to lift during the early afternoon. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  68  44  65 / 100  60  10   0
MLU  60  69  44  63 /  80  80  10   0
DEQ  55  64  35  62 / 100  20   0   0
TXK  56  65  41  61 / 100  50   0   0
ELD  58  67  39  62 / 100  80  10   0
TYR  58  64  44  65 / 100  30   0   0
GGG  58  65  44  65 / 100  40   0   0
LFK  61  70  46  69 /  60  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     012>014.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&

15/24
Hazardous weather outlook, Feb 28, 11:28 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1128 AM CST Wed Feb 28 2018

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-011730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
1128 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
with locally heavy rainfall possible at times, late this
afternoon through this evening. Rainfall amounts of one to three
inches with isolated locally higher amounts are possible, as
training precipitation will be possible. Rapid water runoff will
result in flash flooding and flooding of low lying and poor
drainage areas. A Flash Flood Watch remains in effect through
tomorrow morning. Furthermore, there is a Slight Risk for severe
storms late this afternoon through tonight as a strong upper level
disturbance and its associated cold front approaches the region
from the west and northwest respectively. Some storms will be
capable of producing damaging wind gusts, hail and possibly
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Lingering light to moderate rainfall will be ending early on
Thursday. Dry conditions will prevail into the weekend until the
next period of possible wetting rains but with less widespread
heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

LAZ010-011-017>022-TXZ149-152-153-165>167-011730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
1128 AM CST Wed Feb 28 2018
No hazardous weather is expected at this time.
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
during the afternoon and more likely this evening. Locally
moderate to heavy rainfall will be possible at times with
rainfall amounts of one half to one and one half inches may occur.
With the approach of an upper level system and a cold front there
will be a chance of strong to possibly severe storms with the
main threat damaging winds, hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a threat of severe storms early Thursday
morning prior to daybreak with the showers and thunderstorms
decreasing during the day. Dry conditions will prevail into the
weekend until the next period of possible wetting rains but with
less widespread heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

In the hours before

Local storm report, Feb 28, 10:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
02/28/2018                   MCCURTAIN          OK   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A FOOT OF WATER
            OVER HWY 70.

&&

20
Local storm report, Feb 28, 11:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      BROKEN BOW              34.03N 94.74W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER ON GLOVER
            GOLDEN ROAD, OLD BROKEN BOW ROAD NEAR THE
            LITTLE RIVER, AND NUMEROUS ROADS IN THE
            BROKEN BOW AREA.

&&

20
Local storm report, Feb 28, 11:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      VALLIANT                34.01N 95.09W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER ON ROY
            ROBERT ROAD, CLEAR CREEK ROAD, AND NUMEROUS
            ROADS IN THE VALLIANT AREA.

&&

20
Local storm report, Feb 28, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      1 SE RUFE               34.11N 95.14W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER AT THE
            INTERSECTION OF BEAVER DAM ROAD AND GROUSE
            ROAD.

&&

20
Local storm report, Mar 1, 12:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      7 NNE CENTER POINT      34.12N 93.89W
02/28/2018                   HOWARD             AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE REPORT FLOODING NEAR
            THE INTERSECTION OF GUM TREE ROAD AND HWY
            369.

&&

20

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
March 1, 12:00 AM CST to 4:00 AM CST
Where
McCurtain County, 1.32 mi W of Valliant to 4.74 mi N of Millerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.021, -95.143

High water continued to cover Roy Roberts Road, Clear Creek Road, and numerous other roads in the Valliant area.

Flash Flood, McCurtain

When
March 1, 12:00 AM CST to 4:00 AM CST
Where
McCurtain County, 3.87 mi NNW of Glover to 0.67 mi NNE of Eagletown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.122, -94.925

High water continued to cover Glover Golden Road, Old Broken Bow Road near the Little River, and numerous other roads in the Broken Bow area.

Flash Flood, McCurtain

When
March 1, 12:00 AM CST to 4:00 AM CST
Where
McCurtain County, 1.75 mi N of Rufe to 2.76 mi NE of Rufe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.145, -95.152

High water continued to cover the intersection of Beaver Dam and Grouse Road.

Flash Flood, McCurtain

When
March 1, 12:00 AM CST to 4:00 AM CST
Where
McCurtain County, 0.41 mi NNW of North Valiant to 1.3 mi WSW of North Valiant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.005, -95.103

Over a foot of water continued to cover Highway 70 in and near Valliant.

Flash Flood, McCurtain

When
March 1, 3:05 AM CST to 3:30 AM CST
Where
McCurtain County, 1.2 mi SSE of Harris to 1.42 mi NE of Field Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.734, -94.723

High water covered several roadways southeast of the Harris community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736553, 736555, 736557, 736559, 736552.